Iowa, 2010

Flooding and Damaging Winds in Iowa, June 23, 2010

June 23, 2010 · NWS ARX · 9 events in 6 counties and zones

A slow moving warm front over central Iowa allowed thunderstorms to develop over northern Iowa during the evening of the 22nd into the early morning of the 23rd. These storms then moved east across northeast Iowa into southwest Wisconsin producing damaging winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$395,000
Crop damage
$95,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A slow moving warm front over central Iowa allowed thunderstorms to develop over northern Iowa during the evening of the 22nd into the early morning of the 23rd. These storms then moved east across northeast Iowa into southwest Wisconsin producing damaging winds and heavy rain. Storm surveys completed by staff members from the Des Moines National Weather Service estimated straight-line thunderstorm winds of 70 to 90 mph caused the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 22, 2:20 PM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Jun 22, 2:20 PM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT TUE JUN 22 2010

.SHORT TERM...THROUGH FRIDAY

SHORT TERM SEVERE WEATHER CHANCES FOR TONIGHT AND WEDNESDAY ARE THE
MAIN FOCUS FOR THE FORECAST SHIFT TODAY. NEXT WEATHER CHANCE IS IN
THE LONGER TERM FORECAST BELOW.

WATER VAPOR AT 1830Z SHOWING A NUMBER OF SHORTWAVE TROUGHS UPSTREAM
OF THE FORECAST AREA THAT WILL PROVIDE STRONG SUPPORT TO THUNDERSTORM
DEVELOPMENT OVERNIGHT IN THE MIDWEST. THE MOST SIGNIFICANT ARE THE
ONE EJECTING OUT OF NERN UT AND ANOTHER IN SRN ID AT THIS TIME.
22.12Z NAM/GFS BOTH HAD A GOOD HANDLE ON THESE AT 18Z TODAY PER
POTENTIAL VORTICITY MAPPING OF 1.5 PVU SURFACE. THESE CONSOLIDATE
OVER NEXT 12 HOURS TO FOR A DEEPER TROPOPAUSE FOLD TO 450 MB
/CURRENTLY DOWN TO ABOUT 370 MB/.

CURRENTLY MONITORING THE DESTABILIZATION ACROSS THE MIDWEST. THERE
SEEM TO BE TWO HOT SPOTS...THE MARITIME TROPICAL PLUS AIR MASS
BOUNDARY ACROSS SRN IA AND THE COLD FRONT ALIGNED FROM KINL-KABR-
SWWD. CURRENTLY THE SPC ANALYSIS SHOWS ABOUT 4000 J/KG OF SBCAPE IN
THE VICINITY OF THE SRN IA AND ERN SD. OVER THE PAST HOUR THE 0-6KM
SHEAR HAS INCREASED FROM 32 TO 55 KT AT SLATER IA PER
PROFILER...INDICATING THE INCREASING DEEP SHEAR MOVING IN FROM THE
WEST...SUPERCELL SHEAR WITH A STRAIGHT LINE HODOGRAPH /WOOD LAKE HAS
50 KTS OF 0-6KM BULK SHEAR/. CLOSER TO THE FORECAST AREA...FAIRLY
UNREMARKABLE WITH LITTLE CONVERGENCE SEEN IN THE SURFACE LAYER...
ALTHOUGH A WIND SHIFT FROM S TO SE DOES EXIST FROM CENTRAL IA SEWRD.
IT APPEARS WHILE THE AREA IS UNSTABLE WITH A MLCAPE OF 2-3K J/KG...
CONVECTIVE INITIATION IS NOT IMMINENT.

IN ASSESSING THE MODEL GUIDANCE FOR THE OVERNIGHT OUTCOME...HAVE
NOT TAKEN THE 22.12Z GFS AS A VALID SOLUTION WITH THE VERY DEEP AND
CONVECTIVE ROOTED DEEPENING OVER WY OF THE SHORTWAVE TROUGH. THE
SOLUTION APPEARS AS AN OUTLIER COMPARED TO THE 22.12Z ECMWF AND NAM
WITH A SOLUTION TOO FAR NORTH. OVERALL...THE MODELS ENHANCE THE LOW-
LEVEL JET THIS EVENING AS HEIGHTS FALL IN THE LOW LEVELS IN RESPONSE
TO THE SHORTWAVE TROUGH FORCING MOVING OUT OF THE ROCKIES. BY 00Z...A
CONVERGENT LOW-LEVEL JET IS POSITIONED INTO NWRN IA/SWRN MN WITH AN
EASTERN EXTENT TO NEAR I-35 INTO NERN IA. BY 06Z THIS INTENSIFIES AND
SHIFTS EAST. THUS...A CONVECTIVE SYSTEM IS EXPECTED TO INITIATE NEAR
KFSD-KABR AND THEN CONSOLIDATE AND MOVE ALONG THE CAPE TOWARD THE
FORECAST AREA. MOST LIKELY TOWARD KDBQ. THIS IS A LATE EVENING-
OVERNIGHT ARRIVAL OF A MATURE SQUALL LINE. THERE IS A CHANCE THAT
WEST-CENTRAL MN COULD INITIATE IN NEXT SEVERAL HOURS TOO WITH A
SLIGHTLY FURTHER NORTH MCS. 22.18Z RUC SUGGESTS MOST OF THE FORECAST
AREA WILL BE IN 3000 J/KG SBCAPE AT 06Z /PLUS DYNAMICAL LIFT/ TO
PRODUCE A MORE WIDESPREAD DAMAGING WIND THREAT. PRIOR...THE EASTERN
EXTENT OF THE LOW-LEVEL JET CONVERGENCE MAY INITIATE MORE CELLULAR
CONVECTION IN THE FORM OF SOME SUPERCELLS THIS EVENING. WITH A S-SE
WIND FLOW POSSIBLE AT THE SURFACE...TORNADOES COULD NOT BE RULED OUT
FROM THIS CONVECTION...MAINLY WEST OF THE MISSISSIPPI RIVER THIS
EVENING. HAIL/WIND AND HEAVY RAIN ARE POSSIBLE ALL NIGHT /SEE
HYDROLOGY DISCUSSION/. THIS OVERNIGHT EVOLUTION IS SIMILAR TO THE 12Z
SPC WRF 4KM RUN AT NCEP.

STORMS/RAIN WILL BE ONGOING IN THE MORNING WEDNESDAY WITH THE FRONT
AND SURFACE LOW IN THE AREA. THROUGH THE DAY...THIS WILL SLOWLY
SHIFT SOUTHEAST AS WILL MOISTURE AXIS. IT APPEARS THE SEVERE
THREAT WILL QUICKLY SHIFT SOUTHEAST WEDNESDAY WITH ONLY GRANT COUNTY
WI HAVING A CHANCE. HAVE INCREASED THE RAIN CHANCES WEDNESDAY IN
THE FORECAST WITH SLOWER TIMING TO SYSTEM.

FEW CHANGES MADE TO NICE WEATHER DAYS ON THU-FRI.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

LARGE SCALE MODELS IN GOOD AGREEMENT ON THE BIG PICTURE OF THE LARGER
SCALE RIDGE BUILDING NORTHWARD ACROSS THE PLAINS EARLY IN THE
PERIOD. THIS WILL SURGE MOISTURE AND INSTABILITY NORTHWARD THROUGH
WRN MN AND THE DAKOTAS FRIDAY. A WARM FRONT WILL SHIFT NORTH AND LAY
ACROSS THE CENTRAL MN/WI FOR CONVECTIVELY INITIATED EVENTS TO
ROLL EAST OUT OF MN DOWN I-94 AND EAST TOWARD KGRB. BELIEVE THIS WILL
TRANSITION TO THE WARM AND MORE CAPPED WARM SECTOR ACROSS OUR
SOUTHERN FORECAST AREA. HAVE HIGHER CONFIDENCE ON THIS WARM FRONT
SHIFTING NORTH AS THE SYNOPTIC LOW APPEARS TO BE EJECTING OUT OF THE
INTERMOUNTAIN WEST INTO THE DAKOTAS AND THE CONVECTIVE INIT REGION
WILL BE FAR WEST...ALLOWING A CLEAN PROGRESSION NORTHWARD. THIS WILL
LIKELY BRING BENEFICIAL RAINS TO THE NORTHERN FORECAST AREA AND NRN
WI VIA LATE NIGHT MCS ACTIVITY INTO SAT AND SUN MORN. HAVE
INCREASED THE RAIN CHANCES IN ALL AREAS TO TREND THESE SYSTEMS
AFFECTING THE NORTHERN FORECAST AREA. SOME TIMING DIFFERENCES BUT
IT APPEARS A COLD FRONT WILL THEN SHIFT THROUGH THE AREA LATE SUNDAY
FOR A DRY AND COOLER MON/TUE.

SEVERE CHANCES ARE TOUGH TO DETERMINE DUE TO NOCTURNAL NATURE OF
THESE SYSTEMS AFFECTING THE AREA...IN THE VERY EARLY MORNING.
WILL NEED TO WAIT UNTIL WE GET CLOSER TO BETTER ASSESS.

&&

.HYDROLOGY...RECENT PERIODS OF RAIN HAVE ALLOWED THE SOILS OVER
SOME OF THE FORECAST AREA TO BECOME SATURATED. RAINFALL
EXPECTED TONIGHT WILL FALL AND RUNOFF INTO AREA STREAMS AND RIVERS
CAUSING RISES. SOME OF THESE MAY BE RAPID DEPENDING ON THE RAINFALL
RATE. THIS AFTERNOON...INSTABILITY WAS GROWING OVER IOWA AND
SPREADING RAPIDLY NORTH. VERY WARM AND HUMID AIR WITH WARM CLOUD
DEPTHS OVER 4KM AND PRECIPITABLE WATERS NEARING 200 PERCENT OF NORMAL
WILL CAUSE RAINFALL RATES OF 1-2 INCHES PER HOUR WITH STRONGER
THUNDERSTORMS OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO FORM IN THE
EVENING...AND SOME AREAS SOUTH OF I-90 COULD SEE REPEAT THUNDERSTORMS
TONIGHT INTO EARLY WEDNESDAY MORNING. THE MOST LIKELY AREA FOR THE
HEAVIEST RAINFALL AND REPEAT THUNDERSTORMS WOULD BE OVER SOUTHEAST
MINNESOTA AND NORTHEAST IOWA AND INTO SOUTHWEST WISCONSIN. THE WORST
CASE SCENARIO WOULD BE EARLY THUNDERSTORM DEVELOPMENT THIS EVENING IN
AN E-W BAND NEAR THE IA-MN BORDER. THE STORMS WOULD LIKELY MOVE EAST
ALONG THE SAME AREAS. CONFIDENCE IS MEDIUM ON THAT OCCURRING...
POSSIBLE BUT NOT PROBABLE. WE COULD SEE TOTALS OVER 5 INCHES IF THIS
SETS UP. THEREFORE...A FLASH FLOOD WATCH WILL BE ISSUED FROM I-90
SOUTH TO RAISE AWARENESS OF THIS NIGHT TIME HEAVY RAIN POTENTIAL...
FROM TONIGHT THROUGH WEDNESDAY AT NOON...WHEN THE INSTABILITY WILL
SHIFT SOUTH OF THE AREA. HOPEFULLY...THOSE TRAVELING ABOUT AFTER DARK
WOULD HAVE THIS IN THEIR MIND IF HEAVY RAIN AND A FLOOD THREAT SETS
UP.
&&

.AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY

A WARM FRONT WILL CONTINUE TO MOVE NORTHWARD THROUGH IOWA THROUGH
THIS EVENING. AS THE CAP ERODES THIS AFTERNOON AND THE MOISTURE
TRANSPORT INCREASES INTO THE REGION...ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN BETWEEN 22.21Z
AND 23.03Z. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...THERE WILL BE THE POSSIBILITY
OF A FEW TORNADOES IN THE VICINITY OF THE WARM FRONT.

A MORE WIDESPREAD AREA OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH
THE REGION BETWEEN 23.06Z AND 23.12Z. THESE THUNDERSTORMS WILL HAVE
THE POTENTIAL OF PRODUCING DAMAGING WINDS AND LARGE HAIL GENERALLY
ALONG AND SOUTH OF INTERSTATE 90 CORRIDOR.

AT THIS TIME...THE GREATEST THUNDERSTORM CHANCES LOOK TO BE FROM
23.07Z AND 23.10Z AT KLSE...AND 22.23Z AND 23.09Z.

AS FAR AS WEDNESDAY...THERE WILL BE THE POSSIBILITY OF ADDITIONAL
THUNDERSTORMS AHEAD OF A COLD FRONT...BUT THE TIMING AND STRENGTH IS
RATHER UNCERTAIN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     AFTERNOON FOR WIZ041-WIZ042-WIZ053-WIZ054-WIZ055-WIZ061.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     AFTERNOON FOR MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     AFTERNOON FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
     IAZ029-IAZ030.

&&

SHORT/LONG TERM...BAUMGARDT
SHORT TERM/AVIATION...BOYNE
Hazardous weather outlook, Jun 22, 10:57 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1157 PM CDT TUE JUN 22 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1157 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WILL TRAIN WEST TO EAST ACROSS THE AREA...PRODUCING
HEAVY RAIN WITH HOURLY RAINFALL RATES OF 1 TO 3 INCHES
POSSIBLE. WITH GROUNDS ALREADY SATURATED...THE THREAT FOR FLOODING
IS HEIGHTENED. IF SIGNIFICANT RAINFALL IS REALIZED...MUD
SLIDES COULD RESULT IN AREAS WITH HILLY TERRAIN.

IN ADDITION TO THE FLOODING THREAT...LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE POSSIBLE INITIALLY WITH THE STORMS. ISOLATED TORNADOES
CANNOT BE RULED OUT FOR NORTHEAST IOWA. THIS WILL TRANSITION TO
MOSTLY A FLOOD THREAT BY 3 TO 4 AM. HOWEVER...A LARGE THUNDERSTORM
COMPLEX TO THE WEST COULD STILL PUSH INTO THE REGION BEFORE 4 AM.
IF THIS OCCURS...THE THREAT FOR DAMAGING WINDS WILL ALSO RETURN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING FOR THE
INTERSTATE 90 CORRIDOR AND SOUTH.

THUNDERSTORMS ARE LIKELY ACROSS WESTERN WISCONSIN WEDNESDAY MORNING
WITH A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST IOWA AND SOUTHEAST
MINNESOTA.  A CHANCE FOR THUNDERSTORMS WILL PERSIST INTO THE
AFTERNOON UNTIL A COLD FRONT SWEEPS THROUGH THE UPPER MISSISSIPPI
RIVER VALLEY. A FEW OF THE THUNDERSTORMS ON WEDNESDAY COULD STILL
REACH SEVERE LIMITS UNTIL THE FRONT PUSHES THROUGH.

THERE ALSO IS A CHANCE FOR THUNDERSTORMS FROM FRIDAY AFTERNOON
THROUGH MONDAY MORNING ACROSS THE OUTLOOK AREA. IT REMAINS TOO EARLY
TO DETERMINE THE SEVERE THREAT WITH ANY OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD STILL BE NEEDED DURING THE OVERNIGHT
HOURS. WITH HEAVY RAINFALL LIKELY...ANY RAINFALL OR
FLOODING REPORTS WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH/BOYNE/RIECK

In the hours before

Special weather statement, Jun 22, 8:30 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
930 PM CDT TUE JUN 22 2010

IAZ008>011-018-019-029-030-MNZ086-087-094>096-230400-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WINNESHIEK-
930 PM CDT TUE JUN 22 2010

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING...

THUNDERSTORMS WERE QUICKLY DEVELOPING OVER NORTH CENTRAL IOWA...
MOVING TO THE NORTHEAST. HEAVY DOWNPOURS...FREQUENT LIGHTNING...
GUSTY WINDS AND SMALL HAIL ARE LIKELY WITH THE STRONGER STORMS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE QUICKLY...WITH
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE. STAY
ALERT FOR FURTHER UPDATES...AND POSSIBLE WARNINGS.

THE BULK OF THE STRONGER...TO POSSIBLY SEVERE STORMS...WILL BE
SOUTH OF A BLOOMING PRAIRIE TO STEWARTVILLE LINE THROUGH 11 PM.

RIECK
Special weather statement, Jun 22, 9:45 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1045 PM CDT TUE JUN 22 2010

IAZ008>011-018-019-029-030-MNZ086>088-094>096-230500-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WINNESHIEK-WINONA-
1045 PM CDT TUE JUN 22 2010

...STRONG TO SEVERE THUNDERSTORMS TO MOVE ACROSS THE AREA...

THUNDERSTORMS CONTINUE TO BLOSSOM OVER NORTH CENTRAL IOWA...MOVING
EAST NORTHEAST AT 30 TO 35 MPH INTO SOUTHEAST MINNESOTA AND NORTHEAST
IOWA. HEAVY DOWNPOURS...FREQUENT LIGHTNING...GUSTY WINDS AND SMALL
HAIL ARE LIKELY WITH THE STRONGER STORMS. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR CAN BE EXPECTED.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE QUICKLY...WITH
DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE. STAY
ALERT FOR FURTHER UPDATES...AND POSSIBLE WARNINGS.

THE BULK OF THE STRONGER...TO POSSIBLY SEVERE STORMS...WILL BE
SOUTH OF A DODGE CENTER...TO ROCHESTER TO WINONA LINE THROUGH
MIDNIGHT.

RIECK
Special weather statement, Jun 22, 11:00 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT WED JUN 23 2010

IAZ008>011-018-019-MNZ086>088-094>096-WIZ041-042-053>055-230700-
ALLAMAKEE-CHICKASAW-CRAWFORD-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-VERNON-WINNESHIEK-
WINONA-
1200 AM CDT WED JUN 23 2010

...STRONG...POSSIBLY SEVERE THUNDERSTORMS MOVING ACROSS THE
AREA...

THUNDERSTORMS WILL CONTINUE TO TRACK EAST TO NORTHEAST ACROSS
THE REGION THROUGH 2 AM...MOVING AT 30 TO 35 MPH. HEAVY DOWNPOURS
AND FREQUENT LIGHTNING CAN BE EXPECTED...WITH GUSTY WINDS AND SMALL
HAIL POSSIBLE WITH THE STRONGER STORMS. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR ARE POSSIBLE.

THE BULK OF THE STORMS WILL BE LOCATED IN A WEST TO EAST
CORRIDOR...ABOUT 40 MILES NORTH AN SOUTH OF AN AUSTIN MINNESOTA TO
VIROQUA WISCONSIN LINE.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE QUICKLY...WITH
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE OVER NORTHEAST IOWA. STAY ALERT FOR FURTHER UPDATES...AND
POSSIBLE WARNINGS.

RIECK
Local storm report, Jun 22, 11:13 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
06/23/2010  M1.48 INCH       MOWER              MN   MESONET

            MINOR FLOODING REPORTED AROUND PARTS OF THE CITY.

&&

ADAMS
Special weather statement, Jun 23, 12:00 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 AM CDT WED JUN 23 2010

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061-
230800-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA-
100 AM CDT WED JUN 23 2010

...STRONG STORMS WITH HEAVY RAIN...POSSIBLY SEVERE...

THUNDERSTORMS WILL CONTINUE TO ROLL EASTWARD ACROSS THE REGION
THROUGH THE EARLY MORNING HOURS...BRINGING VERY HEAVY RAIN TO ALREADY
SATURATED GROUNDS. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR WILL BE
POSSIBLE...AND WITH THESE STORMS TRAINING OVER THE SAME AREAS...THE
POTENTIAL FOR FLOODING IS HEIGHTENED. IN ADDITION...THERE WILL BE A
THREAT FOR STRONG WIND GUSTS WITH THE STRONGER STORMS.

STAY ALERT FOR FURTHER UPDATES...WITH FLASH FLOOD WARNINGS LOOKING
INCREASING MORE LIKELY FOR SOME AREAS EARLY THIS MORNING.

RIECK
Special weather statement, Jun 23, 1:10 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
210 AM CDT WED JUN 23 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-230830-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
210 AM CDT WED JUN 23 2010

...HEAVY RAIN THROUGH THE EARLY MORNING HOURS...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO RUMBLE EAST ACROSS THE
REGION THROUGH THE EARLY MORNING HOURS. HOURLY RAINFALL RATES OF 1
TO 3 INCHES ARE COMMON WITH THE STRONGEST STORMS. WITH THESE STORMS
TRAINING OVER THE SAME AREAS...FLOODING IS LIKELY IN SOME
LOCATIONS...ESPECIALLY NORTHEAST IOWA. IN ADDITION...A FEW STORMS
OVER PARTS OF NORTHEAST IOWA...SOUTHWEST WISCONSIN...AND EXTREME
SOUTHEAST MINNESOTA COULD PRODUCE DAMAGING WINDS THROUGH 330 AM.

STAY ALERT FOR FURTHER UPDATES...AND POSSIBLE WARNINGS.

RIECK

The radar

The La Crosse radar (KARX), 129 km away, was scanning. The volume nearest the first event began at 07:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flood. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
June 23, 1:25 AM CST
Where
Fayette County, 5.07 mi NNW of Westgate
Measured
78 kt (90 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.840, -92.030

Severe thunderstorm winds damaged several farm outbuildings, including a new grain bin. A NWS storm survey concluded the damage was created by straight-line winds of estimated speeds up to 90 mph.

Thunderstorm Wind, Fayette

When
June 23, 1:28 AM CST
Where
Fayette County, 6.92 mi NNW of Westgate
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.860, -92.060

Severe thunderstorms winds blew down a tree, broke some windows and created a propane leak.

Thunderstorm Wind, Fayette

When
June 23, 1:50 AM CST
Where
Fayette County, 2.06 mi NW of Arlington
Measured
75 kt (86 mph) estimated gust
Property damage
$32,000
Reported by
Law Enforcement
Coordinates
42.770, -91.700

Severe thunderstorm winds caused the roofs of two hog confinement buildings to cave in on a farm on County Road W45 (G Avenue). Media reports indicate several hogs had to later be destroyed due to the extent of their injuries suffered when the building collapsed. Several other farm buildings in the area were also damaged or blown down.

Thunderstorm Wind, Fayette

When
June 23, 1:53 AM CST to 1:55 AM CST
Where
Fayette County, 1.87 mi ENE of Stanley to 5.7 mi E of Stanley
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.656, -91.764

Severe thunderstorms winds created a path of damage between I and E Avenues just south of 20th Street. Several trees, power lines and buildings were damaged. A NWS storm survey determined the damage was created by straight-line winds of estimated speeds between 70 and 90 mph.

Thunderstorm Wind, Clayton

When
June 23, 2:14 AM CST
Where
Clayton County, 2.23 mi SW of Mederville
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
42.745, -91.448

Thunderstorm winds knocked down trees along Evergreen Road.

Flood, Mitchell

When
June 23, 2:54 AM CST to 5:00 AM CST
Where
Mitchell County, 1.95 mi W of Mona to 3 mi W of Meroa
Cause
Heavy Rain
Property damage
$135,000
Crop damage
$45,000
Reported by
Law Enforcement
Coordinates
43.485, -92.988

Heavy rainfall led to road damage and basement flooding.

Flood, Howard

When
June 23, 3:00 AM CST to 5:30 AM CST
Where
Howard County, 8.56 mi W of Chester to 2.63 mi WSW of Elma
Cause
Heavy Rain
Property damage
$150,000
Crop damage
$50,000
Reported by
Department of Highways
Coordinates
43.495, -92.541

Rainfall of 2.5 to 4 inches during the evening of June 22 caused major damage to secondary roads across Howard County with 120 spots noting damage.

Flood, Chickasaw

When
June 23, 3:14 AM CST to 5:15 AM CST
Where
Chickasaw County, 0.88 mi SE of New Hampton to 1.01 mi SE of New Hampton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.060, -92.320

Heavy rains produced some street flooding in New Hampton. A 24-hour rainfall total of 2.30 inches was reported.

Flood, Winneshiek

When
June 23, 3:15 AM CST to 5:15 AM CST
Where
Winneshiek County, 0.58 mi ENE of Decorah to 0.76 mi ENE of Decorah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.304, -91.790

Heavy rain produced some street flooding in the city of Decorah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229169, 229172, 229179, 229180, 229433, 247549, 229416, 229419, 229417.